An 18-Year-Old Woman Who Fainted and Can’t Remember

Lars Grimm, MD, MHS; Malkeet Gupta, MS, MD; Rick G. Kulkarni, MD

Disclosures

February 12, 2020

In LQTS, mutations lead to a prolonged QT segment resulting from prolongation of cardiomyocyte repolarization, with the potential for degeneration to a specific type of polymorphic ventricular tachycardia known as torsade de pointes (translated as "twisting of the points"). These episodes of torsades de pointes are more likely to occur with increased catecholamine levels (adrenergic dependent or tachycardia dependent). Torsade de pointes is characterized by a ventricular rate greater than 200 bpm, in which the QRS structure has an undulating axis that shifts polarity about the baseline. This rhythm can spontaneously convert to a sinus rhythm or degenerate into ventricular fibrillation. Depending on the duration of arrhythmic activity and concomitant comorbidities, patients may experience dizziness, seizures, syncope, or sudden death. Episodes are usually extremely brief and resolve spontaneously, but they have a tendency to recur in rapid succession, leading to more serious complications.

A related important point to assess in patients with a familial history of unexplained syncope or sudden death is an associated history of hearing loss. Some forms of LQTS (eg, Jervell and Lange-Nielsen syndrome) are accompanied by congenital neuronal deafness. Other forms (eg, Romano-Ward syndrome) do not have an associated hearing loss. Formal diagnosis of congenital LQTS is usually established on the basis of the clinical presentation, the ECG findings, and the family history. Genetic testing for specific deficits is not currently the standard of care.[2]

In addition to the congenital forms, acquired forms of LQTS are commonly encountered in the ED. Acquired QT prolongation is usually induced by medication. Acquired forms are often the result of drug therapy with various antiarrhythmic medications (primarily those of class IA and class III), phenothiazines, cyclic depressants, antihistamines, and some antimicrobials (quinolones). Resultant torsade de pointes is usually observed within one to two weeks of the start of the QT-altering medication; however, delayed presentations can also occur if a combination of medications that affect the QT interval are added to the patient's regimen.

Other causes of prolongation of the QT interval include electrolyte disturbances (hypokalemia, hypomagnesemia, and, in rare cases, hypocalcemia), myocardial ischemia, autonomic neuropathy, hypothyroidism, use of drugs (eg, cocaine, amphetamines), and cerebrovascular accidents (intraparenchymal or subarachnoid hemorrhage).

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....